Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 129, NWS Honolulu, HI

September 26, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 26, 2006, 2:51 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2006, 2:51 AM HST (12:51 UTC)
Expired
Sep 26, 2006, 5:45 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 0.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 261256
FFWHFO
HIC003-261545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
251 AM HST TUE SEP 26 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 545 AM HST

* AT 241 AM HST...RADAR SHOWED HEAVY RAIN ALONG THE WINDWARD SLOPES 
  OF THE KOOLAU RANGE.  THE HEAVIEST SHOWERS WERE BETWEEN PUNALUU 
  AND HAUULA.  KALUANUI STREAM IN SACRED FALLS PARK HAS RISEN OVER 
  4 FEET IN THE PAST 2 HOURS. ADDITIONAL MODERATE TO HEAVY SHOWERS 
  WERE ALSO AFFECTING UPPER MANOA VALLEY AND POLICE REPORTED 
  ELEVATED WATER LEVELS ON MANOA STREAM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KAHUKU...PUNALUU...HAUULA...WAIKANE...KANEOHE...MAUNAWILI AND 
  MANOA.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 545 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2127 15781 2132 15767 2176 15798 2165 15810

$$
KODAMA
1 follow-up statement
000
WGHW70 PHFO 261416
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
405 AM HST TUE SEP 26 2006

HIC003-261545-
OAHU IN HONOLULU COUNTY-
405 AM HST TUE SEP 26 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 545 AM HST...

HEAVY SHOWERS CONTINUE OVER PORTIONS OF THE KOOLAU RANGE WITH THE 
MOST INTENSE AREAS NEAR KANEOHE AND AHUIMANU.  AT 0400 HST...THE 
WILSON TUNNEL RAIN GAGE RECORDED 0.83 INCHES IN 15-MINUTES AND 
SEVERAL GAGES IN NUUANU...LULUKU AND WAIHEE RECORDED 1 TO 2 INCH PER 
HOUR RAIN RATES.  KALUANUI STREAM IN SACRED FALLS PARK HAS SUBSIDED 
A BIT BUT STILL REMAINS 3 FEET ABOVE BASE FLOW LEVELS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
KAHUKU...PUNALUU...HAUULA...WAIKANE...KANEOHE...MAUNAWILI AND MANOA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 545 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING
FOR HONOLULU COUNTY.

LAT...LON 2127 15781 2132 15767 2176 15798 2165 15810

$$
KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 9:55 PM HST, 4 hours 56 minutes earlier.

Area forecast discussion, Sep 25, 9:55 PM HST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
955 PM HST MON SEP 25 2006

CORRECTED TO INCLUDE THE WORD DISCUSSION

.SYNOPSIS...
TRADE WINDS WILL RULE THE HAWAIIAN ISLANDS THROUGH THE
REST OF THE WEEK. THE CURRENT LIGHT TRADES WILL PICK UP A NOTCH
WEDNESDAY AND PERSIST INTO THE WEEKEND. A WEAK TROUGH OF LOW
PRESSURE AT THE MID AND UPPER LEVELS OF THE ATMOSPHERE WILL ENHANCE
SOME OF THE SHOWERS ACROSS THE STATE FOR THE NEXT COUPLE OF DAYS.

&&

.DISCUSSION...
MAJORITY OF THE MODELS AGREE ON TROUGHING OVER THE MAIN HAWAIIAN
ISLANDS THROUGH THURSDAY FOLLOWED BY A MODERATE TRADE WIND REGIME
INTO THE EARLY PART OF THE WEEKEND. MOISTURE REMAINS MARGINAL IN
AMOUNT EXCEPT FOR THE BIG ISLAND. THE DEPTH OF THE MOISTURE WILL BE
SHALLOW AS WELL ACROSS THE SMALLER ISLANDS WHERE IT IS CONFINED TO
ONLY WITHIN 10 THOUSAND FEET. WITH LIGHT TRADES...EXPECT AFTERNOON
CLOUDS TO FORM OVER LAND AREAS...AND THERE JUST MIGHT BE A HEAVY
SHOWER OR TWO. THE BEST DYNAMICS IS TOMORROW...TUESDAY...OVER KAUAI
AND OAHU WITH LIFTED INDICES OF MINUS 2 TO 4 AS PER GFS.

THE BIG ISLAND ON THE OTHER HAND HAS THE MOISTURE AND DEPT BUT NOT
MUCH SO THE DYNAMICS. CURRENT FORECAST PACKAGE FOR THE BIG ISLAND
LOOKS FINE INTO TUESDAY...THAT IS WITH THUNDERSTORM IN THE FORECAST.
CURRENTLY...THERE IS AN ISOLATED THUNDERSTORM IN HILO BAY...AND SOME
SCATTERED SHOWERS ALONG THE KAU COAST.

ELSEWHERE...SCATTERED SHOWERS ARE PRESENT OVER ON EAST MAUI IN THE
HANA AREA. SHOWERS ARE RATHER SPOTTY ELSEWHERE OVER THE WINDWARD AND
MOUNTAIN AREAS OF KAUAI AND OAHU.

&&

.MARINE...
THE REMNANTS OF FORMER HURRICANE YAGI IS EXPECTED TO STRENGTHEN TO
HURRICANE FORCE IN THE NEXT 12 HOURS AS IT PASSES WELL NORTH OF THE
HAWAIIAN ISLANDS. WAVE MODEL SUGGEST A SWELL FROM YAGI TO REACH THE
HAWAIIAN ISLANDS FRIDAY WITH SURF HEIGHTS NEAR ADVISORY LEVELS FOR
THE NORTH AND WEST FACING SHORES.

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 12:15 AM HSTFlash Flood WarningHFOHawaii3 hr
Sep 26, 3:41 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao24 hr
Sep 26, 5:35 AM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.